Hail, Ness
- When
- June 26, 6:30 PM CST
- Where
- Ness County, 2.97 mi SSW of Brownell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.580, -99.750
An upper level weak shortwave trough moved out of Colorado and combined with an existing outflow boundary to produce scattered severe thunderstorms. Three was also surface wind convergence in the vicinity of a heat low in extreme southeast Colorado that helped to produce thunderstorms near the Colorado/Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level weak shortwave trough moved out of Colorado and combined with an existing outflow boundary to produce scattered severe thunderstorms. Three was also surface wind convergence in the vicinity of a heat low in extreme southeast Colorado that helped to produce thunderstorms near the Colorado/Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT THU JUN 26 2008 .DISCUSSION... DAYS 1-2... WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE MOVING THROUGH COLORADO AND NORTHERN NEW MEXICO THIS AFTERNOON. THE MODELS HINT AT THIS FEATURE MOVING OUT THROUGH THE CENTRAL HIGH PLAINS THIS EVENING WHICH MAKES SENSE GIVEN ITS CURRENT SPEED AND TRAJECTORY. CONVECTION OVER NORTHWEST KANSAS LAST NIGHT AND EARLY THIS MORNING PRODUCED AN OUTFLOW BOUNDARY THAT MOVED INTO WEST CENTRAL KANSAS FROM GREAT BEND THROUGH KALVESTA AND SYRACUSE THIS MORNING. THIS FEATURE APPEARS TO BE WASHING OUT SOME AS NEARLY ALL AWOS SITES SHOW THAT WINDS HAVE BECOME GUSTY FROM THE SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE PALMER DIVIDE AND OFF THE RATON MESA THIS AFTERNOON AS THE WAVE MOVES OUT OF THE ROCKIES. EXPECT THE BEST CHANCES FOR THUNDERSTORMS TO BE OVER NORTHERN SECTIONS OF THE CWA WHERE SOME LINGERING LOW LEVEL CONVERGENCE COULD FOCUS STORMS IN THAT AREA. CONVERGENCE NEAR A WEAK HEAT LOW OVER SOUTHEAST COLORADO COULD ALSO PRODUCE A FEW THUNDERSTORMS OVER SOUTHWEST KANSAS THIS EVENING. ON FRIDAY A DEVELOPING UPPER LOW IN THE NORTHERN STREAM WILL MOVE OUT OF WESTERN CANADA INTO THE UPPER MIDWEST. THIS SYSTEM HAS BEEN LONG FORECAST BY THE MODELS TO PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THE NAM IS THE FASTEST WITH FRONTAL PASSAGE WHILE THE GFS AND UKMET ARE A LITTLE SLOWER. TIMING OF THIS FRONT WILL HAVE A BIG IMPACT ON HIGH TEMPERATURES ACROSS THE CWA ON FRIDAY. IF IT SLOWS DOWN AN HOUR OR TWO THEN HIGH TEMPERATURES COULD BE A CATEGORY HIGHER THAN CURRENTLY FORECAST. HAVE RAISED TEMPS IN THE NORTHWEST CWA A FEW DEGREES. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY MID AFTERNOON ALONG THE FRONT ESPECIALLY OVER THE EASTERN HALF OF THE CWA. THE MODELS STILL S HOW BETTER QPF VALUES JUST BEHIND THE FRONT DURING THE EVENING SO WILL CONTINUE WITH THE CHANCE POPS FOR THAT TIME PERIOD. SATURDAY SHOULD BE A LITTLE COOLER WITH PARTLY CLOUDY SKIES. DID NOT CHANGE THE MAX TEMP FORECAST AS IT APPEARS THE WARMER MAV GUIDANCE IS IN BETTER AGREEMENT WITH MODEL SOUNDINGS FROM THE NAM AND GFS. DAYS 3-7... NOT REALLY AN EASY EXTENDED FORECAST. FIRST QUESTION IS HOW FAR THE FRONT GETS AND HOW MUCH HIGH TERRAIN THUNDERSTORMS THERE WILL BE DRIFTING INTO AT LEAST THE FAR SOUTHWEST COUNTIES. WILL CONTINUE WITH THE BEST POPS NEAR EHA LATE SATURDAY AND INTO THE FIRST OF THE WEEK. WOULD NOT BE SURPRISED HOWEVER IF THIS HAS TO BE SHIFTED NORTH. THE LATEST GFS REALLY DRIES OUT THE BOUNDARY LAYER BUT I HAVE MY DOUBTS. LATER, THERE IS SOME QUESTION ABOUT THE AMOUNT OF RIDGING THAT WILL TAKE PLACE OVER THE CENTRAL PLAINS. THE ECMWF REMAINS THE MOST AGGRESSIVE IN KEEPING WESTERLY FLOW ACROSS THE REGION. THE LATEST RUN OF THE GFS AMPLIFIES THE RIDGE THAT RESULTS IN NORTHERLY UPPER FLOW ACROSS MY AREA FOR SEVERAL DAYS. THE LATEST CANADIAN IS MORE IN LINE WITH THE ECMWF. I SEE NO NEED IN DEVIATING FROM RECENT THINKING...THAT IS KEEPING A CHANCE OR AT LEAST SLIGHT CHANCE OF TSRA IN THE EXTENDED AS MID LEVEL TEMPS REMAIN IN CHECK. WITH A LITTLE BIT OF WESTERLY OR NORTHWESTERLY FLOW THERE SHOULD STILL BE AT LEAST ISOLATED ACTIVITY MAINLY DURING THE EVENING HOURS. THE ECMWF ACTUALLY HAS A DECENT S/WV MOVING ACROSS TOWARDS MID WEEK. .AVIATION... A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WOULD LOCALLY DROP CIGS...BUT COVERAGE COULD BE VERY SMALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 65 89 / 20 10 30 10 GCK 67 95 64 90 / 20 20 20 10 EHA 67 97 66 90 / 20 20 20 20 LBL 69 97 65 90 / 20 10 30 10 HYS 72 93 64 88 / 20 20 30 0 P28 72 100 69 91 / 10 10 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1150 AM CDT THU JUN 26 2008 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1150 AM CDT THU JUN 26 2008 /350 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS COULD SET OFF SOME ISOLATED THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DOWNBURST WINDS BEING THE MAIN THREAT. IT APPEARS THAT THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE COLORADO BORDER AND IN AN AREA GENERALLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY AND LARNED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT MOVING DOWN INTO WESTERN KANSAS ON FRIDAY WILL SET OFF MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. TIMING AND LOCATION ARE STILL UNCERTAIN...BUT AT THIS POINT THE BEST AREA FOR SEVERE THUNDERSTORMS WILL BE SOUTH AND EAST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CDT THU JUN 26 2008 KSZ045-046-064-065-079-270100- EDWARDS-HODGEMAN-NESS-PAWNEE-RUSH- 712 PM CDT THU JUN 26 2008 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN...NESS... PAWNEE AND RUSH COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF NESS CITY TO GRAY...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3851 9965 3821 9931 3799 9961 3829 9996 TIME...MOT...LOC 0012Z 227DEG 9KT 3831 9982 3812 9961 18
The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
This landspout tornado was observed by weather modification pilots from the air and from the ground. It occurred over native grass land.
A swing set was blown about 35 feet into some trees.
The wind was strong enough to move a baler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120165, 120162, 120185, 120163, 120167, 120166, 120168, 120158, 120161, 120157, 120159, 120155.